Ecstasy is a semi-synthetic derivative of amphetamine with hallucinogenic properties. Its full name is 3,4-methylenedioxymethamphetamine (MDMA). Ecstasy usually comes in tablets or capsules, which may have logos or pictures on them. Street names include ‘doves, E, M and Ms, sweeties, X, brownies’. Occasionally it is found in a powder form that is smoked or snorted.
Ecstasy use continues to rise, doubling in the last 5 years. Now 2.2% of the population aged 16–59 years take ecstasy, with rates approaching 30% in university students. There have been over 200 deaths from the drug in 15 years.
MDMA causes the release of serotonin and dopamine in the brain, and both central and peripheral catecholamine release. The pills can contain from 30 to 300 mg of MDMA, and in some cases the drug is replaced or mixed with other substances such as amphetamine, caffeine or toxic substances. The effects of taking a dose are therefore highly variable, but in addition idiosyncratic responses appear to occur, both in na¨ıve and chronic users.
Effects begin within an hour and usually last 4–6 hours, but may persist for 48 hours with very high doses. Common physical effects include tachycardia, mild hypertension, dry mouth, reduced appetite, sweating. Increased thirst can be marked, such that excessive water intake occurs, leading to hyponatraemia.
Occasionally transient gastrointestinal upset, confusion, dizziness and ataxia may occur. Mood effects are of euphoria, and ecstasy is unique in its ability to make users feel ‘in tune’ with their surroundings and other people, which is why it is so popular in the clubbing world.
Severe toxicity (usually an idiosyncratic response, rather than dose-related) includes cardiac arrhythmias, hypotension and shock, hyponatraemia, seizures, increasing confusion and loss of consciousness.
A history should be taken of recent and previous recreational drug use, including methods of administration, alcohol intake. A psychiatric and social history should be taken, as well as a medical history and examination.
Deaths: These appear to be due to cardiac arrhythmias, fulminant liver failure and neuroleptic malignant syndrome, which may cause acute renal failure, disseminated intravascular coagulation and metabolic acidosis. Neuropsychiatric complications include memory and concentration loss, insomnia, hallucinations and flash-backs.
In all cases, ECG, U&Es, LFTS and creatine kinase (CK) should be performed. In severe cases a coagulation screen and arterial blood gases should be performed.
In severe toxicity, initial management includes ensuring a clear airway, and ventilation if needed.
1. All patients should have cardiac, pulse, blood pressure and temperature monitoring.
2. Diazepam for agitation, anxiety, significant hypertension and seizures.
3. Continued hypertension is treated with intravenous glyceryl trinitrate, but in refractory hypertension contact the NPIS.
4. Symptomatic hyponatraemia is usually treated with water restriction; however, in coexisting hypotension normal saline infusion may be required.
5. Metabolic acidosis should be corrected with sodium bicarbonate intravenously, with rapid correction if there is prolongation of the QT interval on ECG.
6. Narrow complex tachycardias are treated with intra-venous β-blockers.
7. Hyperthermia is initially treated with sedation and cooling, but if it is persistently >39˚C, ice baths and dantrolene may be used.
8. In severe liver failure seek advice from a liver unit, liver transplantation has been used.